Dougherty Co. students participate in fentanyl exposure reenactment
ALBANY, Ga. (WALB) - Dougherty County Schools are working to ensure their students know about the dangers of fentanyl. Hundreds of high school students attended the opioid reenactment event on Thursday.
Staff with Dougherty County EMS say they used to do DUI re-enactments. But due to the rise in fentanyl overdoses, they decided to showcase the dangers of opioid usage.
Students and first responders re-enacted a scenario where there were two fatal fentanyl overdoses. A third survived but was left with lasting effects.
“The average pill on the rainbow fentanyl has a minimum of two milligrams of fentanyl. So you may have four milligrams in there and not know it. It could take your life,” Dougherty County EMS Director Sam Allen said.
Staff at Phoebe Putney Memorial Hospital say they see both young and old patients.
“It’s kind of a mixed bag. Mostly adults. But younger and younger adults are getting a hold- either intentionally or unintentionally,” Dr. James Black with Phoebe Putney said. “A lot of the overdoes we see are unintentional, where people thought they were ingesting one medication that they assumed to be ‘safe’ and it actually be laced with fentanyl.”
Fentanyl is about 50 times stronger than heroin. And 100 times stronger than morphine.
And even touching the drug can cause addiction. That’s if you survive.
“I think there’s a belief that Narcan is the ‘fix all’ medication for overdoses. Number one, it doesn’t work on all medications. It’s only good against opioid medications,” Dr. Black said. “But it doesn’t always work every time. So it’s not a safety net that is all catching. It works fairly well, if you have enough of it, but oftentimes people can ingest more than the Narcan that they take.”
To top it off, officials are now warning about an even more dangerous concoction that has already reached 48 of the 50 states.
“Just recently, the DEA’s been talking about a medication called Tranq that is combining fentanyl, which already brings around its own sort of problems. Combining it with a tranquilizer that’s often used for horses,” Dr. Black said. “This combination- the problem with Tranq is Narcan doesn’t work. It’s not an opioid medication.”
Healthcare officials want to remind you that Narcan doesn’t work every time and that it shouldn’t be relied on as a miracle drug.
Copyright 2023 WALB. All rights reserved.